Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 11, 2003, 2:33 PM EDT for Mingo County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 2:33 PM EDT (18:33 UTC)
- Expired
- Jun 11, 2003, 3:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251 WUUS51 KRLX 111833 SVRRLX WVC059-111900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 232 PM EDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINGO COUNTY IN WEST VIRGINIA... * UNTIL 300 PM EDT... * AT 229 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR MATEWAN MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...RED JACKET...HINCH AND PIE. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3761 8231 3748 8215 3764 8198 3776 8210 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:26 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 11, 2:26 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 226 PM EDT WED JUN 11 2003 TONIGHT AND THURSDAY... CONTINUED MOIST SOUTHERLY FLOW TONIGHT ALONG WITH LIFT AHEAD OF THE UPPER LOW TO THE WEST. LIKELY POPS TONIGHT. SURFACE LOW ALONG THE OHIO RIVER THE FORECAST AREA WILL REMAIN IN THE MOISTURE UNSTABLE AIRMASS THURSDAY...CONTINUE LIKELY POPS. THE TEMPERATURES...THE FWCS SEEM REASONABLE WITH CLOUD COVER AND PRECIPITATION FORECAST FOR HIGHS ON THURSDAY...THE LOWER FWCS SEEM ON TRACK. THURSDAY NIGHT THROUGH SATURDAY NIGHT... COMPLICATED FORECAST AS PERIODS ARE DRIVEN BY MESOSCALE FEATURES OPPOSED TO SYNOPTIC ONES...OF COURSE IT WOULD HELP IF ENSEMBLES WOULD BE IN BETTER AGREEMENT. EITHER WAY YOU SLICE IT PLENTY OF MOISTURE AND TRIGGERS AROUND FOR SCATTERED CONVECTION. H8 DEWPOINTS HOVER AROUND 13C...WARM CLOUD DEPTHS ABOVE 12KFT...AND SCAPES AROUND 1.0 KJ/KG. NOT MUCH CHANGE TO EXISTING GRIDS WITH CHANCE POPS ALMOST EVERYDAY. LIKE THE TREND OF NIXING PRECIP CHANCES FRIDAY ACROSS THE NORTHWEST BEHIND THE FRONT...THEN REINTRODUCE THEM SATURDAY. ONCE THING IS CERTAIN IN HIS PATTERN...TEMPS. OVERNIGHT LOWS SHALL BE IN THE MID AND UPPER 60S WITH UPPER 70S AND LOWER 80S COMMON FOR HIGHS. SUNDAY THROUGH WEDNESDAY... FIRST LINE OF PREEPD MORE OR LESS SAYS IT ALL. SOME MODEL DISAGREEMENT ON SHORT WAVE GOING THROUGH (OR NOT GOING THROUGH) FORECAST AREA SUNDAY AND MONDAY. GFS SOLUTION HAS BEEN GOING BACK AND FORTH WHILE OTHER MODELS SHOW MORE PROGRESSIVE SOLUTION. STAYED WITH CHANCE POPS SUNDAY IN MOIST UNSTABLE SOUTHWEST FLOW JUST AHEAD OF SAID SHORT. THINGS DRY OUT SUNDAY NIGHT BASED ON CONTINUED MOVEMENT OF THIS SYSTEM. DID ALLOW LOW CHANCE POPS FAR SOUTHWESTERN COUNTIES THROUGH MONDAY EVENING. TEMPERATURE FORECAST WAS MAINLY A BAROTROPIC ONE...ENDED UP SLIGHTLY ABOVE MEX ESPECIALLY ON HIGHS...AND AM LOWER ON POPS...BOTH ATTRIBUTABLE TO FACT THAT THIS GUIDANCE WAS BASED ON RUN WHICH IS ON THE WET SIDE OF THE SPECTRUM OF POSSIBILITIES. MRF ENSEMBLE BEARS THIS OUT. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. ELW/FWM/TRM ******************************************************************** 1050 AM EDT WED JUN 11 2003 THIS AFTERNOON....NO BIG CHANGES TO THE ONGOING FORECAST LIKELY SHOWERS AND THUNDERSTORMS WEST AND NORTH DUE TO THE UPPER LEVEL LOW WITH INCREASING MOISTURE AND INSTABILITY DURING THE AFTN. COMPLEX OF SHOWERS AND THUNDERSTORMS INDICATED ON RADAR ALONG WITH CLOUD COVER THE TEMPERATURES SEEM REASONABLE. ELW ******************************************************************** 251 AM EDT WED JUN 11 2003 TODAY > FRIDAY WEAKENING CONVECTION MOVING IN ON SCHEDULE...BUT JUST LIKE WE SAID YESTERDAY FOR TODAY...DURATION/FREQUENCY STILL TOUGH TO FIGURE. WITH FRONTAL ZONE OVER LOWER GREAT LAKES AND OUT OF THE PICTURE I WAS NOT OVERLY IMPRESSED WITH FREQUENCY OF SHOWERS TODAY. OF COURSE POP IS JUST BASED ON 0.01 IN THE 12 HOURS. THE SUPPORT IN IL LIFTS NORTHEAST - TOWARD OUR NORTHWESTERN COUNTIES THIS AFTERNOON - THINKING MOST ACTIVITY BY AFTERNOON THERE. BUT NOBODY CAN RULE OUT CONVECTION. WARM TEMPERATURES AT 850 - SO ANY BREAKS IN THE CLOUDS WILL HELP LOWLANDS REACH 80. SUPPORT FROM UPPER AIR DISTURBANCE REACHES WESTERN COUNTIES LATE TONIGHT. SO LATE NIGHT SHWRS/TSTMS POSSIBLE IN OH VALLEY. BETTER LOW LEVEL MOISTURE CONVERGENCE ON THURSDAY...WILL INCREASE POP TO LIKELY. AFTER THE UPPER AIR SUPPORT EXITS POP ON FRIDAY IS LOWER BUT TOO EARLY TO REMOVE 30 POP. HUMIDITY INCREASES TODAY AND LINGERS ON - RAIN RATES MAY BE BETTER LATE TONIGHT AND THURSDAY WITH UPPER AIR SUPPORT - BUT NO REASON FOR ANY FLOOD WATCHES AT THIS TIME. FRIDAY NIGHT > THINK WE MAY SEE A RELATIVELY DRY PERIOD LATE FRIDAY NIGHT INTO SATURDAY MORNING AS SHORTWAVE SYSTEM EXITS TO THE EAST. WITH DEAD FLOW AND BOUNDARY WELL TO THE NORTH...NOT MUCH SUPPORT SEEN FOR SHOWERS DURING THIS PERIOD. NEXT WAVE ALONG FRONT PUSHES A WARM FRONTAL BOUNDARY NORTHWARD DURING THE DAY SATURDAY THOUGH...WHICH WILL SPREAD CLOUDS/RAIN CHANCES NORTH ONCE AGAIN. NO CHANGES TO ANYTHING OTHER THAN SKY/POP/WX GRIDS FOR FRIDAY NIGHT AND SATURDAY. CL + BATTY ******************************************************************** 955 PM EDT TUE JUN 10 2003 LATEST RADAR MOSAICS SHOW IMPRESSIVE MCS MOVING EAST ACROSS SOUTHERN INDIANA INTO WESTERN OHIO AT THIS TIME. INITIAL THOUGHTS WERE THAT THE COMPLEX WOULD HAVE TOUGH TIME PUSHING INTO MORE STABLE ENVIRONMENT WHERE EARLIER CONVECTIVE COMPLEX WAS IN WESTERN KENTUCKY AND LOWER DEWPOINT AIR ACROSS OHIO INTO WEST VIRGINIA. HOWEVER...THE MCS HAS BEEN ABLE TO SUSTAIN ITSELF AND ACTUALLY ACCELERATED UPON ITS DEVELOPED COLD POOL AND APPEARS THAT IT WILL CONTINUE TO PROGRESS INTO WESTERN CWA SOMETIME AFTER MIDNIGHT. MODELS INDICATING 30KT TO 40KT LOW LEVEL JET WHICH WILL CONTINUE TO FEED COMPLEX WITH HIGHER DEWPOINT AIR AS IT PUSHES EASTWARD. CURRENT FORECAST HAS GOOD HANDLE ON THIS ACROSS WESTERN PORTIONS OF AREA BUT FEEL 50 POPS IN EAST ARE A BIT HIGH AND WILL ADJUST THEM DOWN TO 30. OTHERWISE REMAINDER OF FORECAST LOOKS IN GOOD SHAPE. HC
Hazardous weather outlook, Jun 11, 5:00 AM EDT, 9 hours 33 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-111500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... IF INSTABILITY INCREASES WITH SOME BREAKS IN THE CLOUDS...THERE IS A SLIGHT CHANCE THAT A SEVERE THUNDERSTORM COULD FORM THIS AFTERNOON OR THIS EVENING. .DAYS TWO THROUGH SEVEN... THERE IS A HIGHER RISK OF SEVERE THUNDERSTORMS ON THURSDAY. ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE SHOWERS. THE WET PATTERN CONTINUES THROUGH THE WEEKEND. SO THE POSSIBILITY OF SMALL STREAM/RIVER FLOODING WILL EXIST...IF ONE AREA IS FAVORED. BATTY
In the hours before
Special weather statement, Jun 11, 12:59 PM EDT, 1 hour 34 minutes before
WVZ025-111745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1259 PM EDT WED JUN 11 2003 AT 0100 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM MOVING ACROSS NORTHERN LOGAN COUNTY. BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS THUNDERSTORM...PARTICULARLY AROUND CHAPMANVILLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 1:30 PM EDT, 1 hour 3 minutes before
WVZ026-111815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 130 PM EDT WED JUN 11 2003 AT 130 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO BOONE COUNTY. THIS STORM WILL BE MOVING EAST ACROSS THE COUNTY UNTIL AROUND 215 PM. BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS STORM...PARTICULARLY FOR PERSONS LIVING IN THE CENTRAL PORTIONS OF THE COUNTY. COMMUNITIES MOST LIKELY IMPACTED BY THIS STORM INCLUDE DANVILLE AND MADISON. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 1:43 PM EDT, 50 minutes before
WVZ024-111815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 143 PM EDT WED JUN 11 2003 AT 143 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WILL BE MOVING ACROSS NORTHERN MINGO COUNTY. AREAS MOST LIKELY TO BE IMPACTED BY THIS STORM INCLUDE KERMIT AND THE LAUREL LAKE PUBLIC HUNTING AND FISHING REGION HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY FROM THIS THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 2:04 PM EDT, 29 minutes before
WVZ036-111845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 204 PM EDT WED JUN 11 2003 AT 204 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WILL BE MOVING EAST ACROSS FAYETTE COUNTY UNTIL 245 PM. BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS STORM...PARTICULARLY FOR PERSON NEAR OR NORTH OF OAK HILL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 2:10 PM EDT, 23 minutes before
WVZ025-111845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 210 PM EDT WED JUN 11 2003 AT 210 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STORM THUNDERSTORM WILL BE MOVING EAST ACROSS LOGAN COUNTY UNTIL AROUND 245 PM. BRIEF HEAVY RAIN...HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS STORM...PARTICULARLY ACROSS CENTRAL PORTIONS OF THE COUNTY INCLUDING THE TOWN OF LOGAN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 2:21 PM EDT, 12 minutes before
WVZ024-111945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 221 PM EDT WED JUN 11 2003 RAIN FROM THUNDERSTORMS THIS AFTERNOON HAS BEEN AROUND 2 INCHES IN SOME LOCATIONS...PARTICULARLY IN AND AROUND THE LAUREL LAKE PUBLIC HUNTING AND FISHING AREA. THIS RAIN WILL BRING STREAMS AND CREEKS TO NEAR BANKFULL DURING MID AFTERNOON WITH SOME LOW LYING LOCATIONS NEAR CREEKS AND STREAMS BEING COVERED WITH WATER FOR A COUPLE OF HOURS. PERSONS ENGAGING IN ACTIVITIES NEAR CREEKS AND STREAMS SHOULD KEEP ALERT FOR RAPID RISES AND NOT TRY TO ENTER OR CROSS MOVING WATER. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:04 PM EDT | Flash Flood Warning | RLX | Kanawha | 56 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.